Alert archive / Washington / Wind Advisories in 2017
Wind Advisory 12, NWS Seattle, WA
NWS Seattle, WA issued this wind advisory at Mar 9, 2017, 3:40 AM PST for San Juan County, Washington. It took effect at Mar 10, 2017, 1:00 AM PST. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Mar 9, 2017, 3:40 AM PST (11:40 UTC)
- In effect from
- Mar 10, 2017, 1:00 AM PST
- Expired
- Mar 10, 2017, 9:00 AM PST
- In force
- 8 hr
- Issued by
- NWS Seattle, WA
County San Juan County, WA
The radar
The Seattle radar (KATX), 54 km from the middle of the area, began a volume at 11:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Quillayute State, WA (KUIL), launched 00:00Z, 11.7 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 461 m above ground
- 0-6 km bulk shear
- 105 kt
- 0-1 km storm-relative helicity
- 274 m²/s²
- 0-3 km storm-relative helicity
- 324 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
053 WWUS76 KSEW 091140 NPWSEW URGENT - WEATHER MESSAGE National Weather Service Seattle WA 340 AM PST Thu Mar 9 2017 WAZ001-503-504-506-507-509>512-516-517-555-556-558-559-100000- /O.NEW.KSEW.WI.Y.0012.170310T0900Z-170310T1800Z/ San Juan County-Western Whatcom County-Southwest Interior- Western Skagit County-Everett and Vicinity-Tacoma Area- Admiralty Inlet Area-Hood Canal Area-Lower Chehalis Valley Area- North Coast-Central Coast-East Puget Sound Lowlands- Bellevue and Vicinity-Seattle and Vicinity-Bremerton and Vicinity- 340 AM PST Thu Mar 9 2017 ...WIND ADVISORY IN EFFECT FROM 1 AM TO 10 AM PST FRIDAY... The National Weather Service in Seattle has issued a Wind Advisory, which is in effect from 1 AM to 10 AM PST Friday. * WIND...Southwest 20 to 35 mph with gusts 40 to 50 mph. * SOME AFFECTED LOCATIONS...Seattle, Bellevue, Everett, Olympia, Bellingham, Forks and Aberdeen. * TIMING...Winds will increase quickly this evening peaking in the 1 am to 10 am time frame. * IMPACTS...Local power outages and downed tree limbs possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ WAZ514-100000- /O.NEW.KSEW.WI.Y.0012.170310T1200Z-170310T1800Z/ Eastern Strait of Juan de Fuca- 340 AM PST Thu Mar 9 2017 ...WIND ADVISORY IN EFFECT FROM 4 AM TO 10 AM PST FRIDAY... The National Weather Service in Seattle has issued a Wind Advisory, which is in effect from 4 AM to 10 AM PST Friday. * WIND...West 20 to 35 mph with gusts to 50 mph. * SOME AFFECTED LOCATIONS...Sequim and Port Angeles. * TIMING...Winds increasing after midnight peaking in the 4am to 10 am time frame. * IMPACTS...Local power outages and downed tree limbs possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ WAZ515-100000- /O.NEW.KSEW.WI.Y.0012.170310T0900Z-170310T1800Z/ Western Strait of Juan De Fuca- 340 AM PST Thu Mar 9 2017 ...WIND ADVISORY IN EFFECT FROM 1 AM TO 10 AM PST FRIDAY... The National Weather Service in Seattle has issued a Wind Advisory, which is in effect from 1 AM to 10 AM PST Friday. * WIND...Southwest 20 to 30 mph with gusts to 45 mph becoming westerly. * SOME AFFECTED LOCATIONS...Joyce and Clallam Bay. * TIMING...Winds increasing this evening peaking between 1 am and 10 am Friday. * IMPACTS...Local power outages and downed tree limbs possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ www.weather.gov/seattle
4 follow-up statements
452 WWUS76 KSEW 092321 NPWSEW URGENT - WEATHER MESSAGE National Weather Service Seattle WA 321 PM PST Thu Mar 9 2017 WAZ001-503-504-506-507-509>512-516-517-555-556-558-559-101200- /O.CON.KSEW.WI.Y.0012.170310T0900Z-170310T1800Z/ San Juan County-Western Whatcom County-Southwest Interior- Western Skagit County-Everett and Vicinity-Tacoma Area- Admiralty Inlet Area-Hood Canal Area-Lower Chehalis Valley Area- North Coast-Central Coast-East Puget Sound Lowlands- Bellevue and Vicinity-Seattle and Vicinity-Bremerton and Vicinity- 321 PM PST Thu Mar 9 2017 ...WIND ADVISORY REMAINS IN EFFECT FROM 1 AM TO 10 AM PST FRIDAY... * WIND...Southwest 20 to 35 mph with gusts 40 to 50 mph. * SOME AFFECTED LOCATIONS...Seattle, Bellevue, Everett, Olympia, Bellingham, Forks and Aberdeen. * TIMING...Winds will increase quickly this evening peaking in the 1 am to 10 am time frame. * IMPACTS...Local power outages and downed tree limbs possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ WAZ514-101200- /O.CON.KSEW.WI.Y.0012.170310T1200Z-170310T1800Z/ Eastern Strait of Juan de Fuca- 321 PM PST Thu Mar 9 2017 ...WIND ADVISORY REMAINS IN EFFECT FROM 4 AM TO 10 AM PST FRIDAY... * WIND...West 20 to 35 mph with gusts to 50 mph. * SOME AFFECTED LOCATIONS...Sequim and Port Angeles. * TIMING...Winds increasing after midnight peaking in the 4am to 10 am time frame. * IMPACTS...Local power outages and downed tree limbs possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ WAZ515-101200- /O.CON.KSEW.WI.Y.0012.170310T0900Z-170310T1800Z/ Western Strait of Juan De Fuca- 321 PM PST Thu Mar 9 2017 ...WIND ADVISORY REMAINS IN EFFECT FROM 1 AM TO 10 AM PST FRIDAY... * WIND...Southwest 20 to 30 mph with gusts to 45 mph becoming westerly. * SOME AFFECTED LOCATIONS...Joyce and Clallam Bay. * TIMING...Winds increasing this evening peaking between 1 am and 10 am Friday. * IMPACTS...Local power outages and downed tree limbs possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ www.weather.gov/seattle
233 WWUS76 KSEW 101130 NPWSEW URGENT - WEATHER MESSAGE National Weather Service Seattle WA 330 AM PST Fri Mar 10 2017 WAZ001-503-506-512-515-555-101230- /O.CAN.KSEW.WI.Y.0012.000000T0000Z-170310T1800Z/ San Juan County-Western Whatcom County-Western Skagit County- Lower Chehalis Valley Area-Western Strait of Juan De Fuca- East Puget Sound Lowlands- 330 AM PST Fri Mar 10 2017 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Seattle has cancelled the Wind Advisory. Winds are below advisory criteria and will remain below through the morning hours. $$ WAZ504-507-509>511-516-517-556-558-559-101800- /O.CON.KSEW.WI.Y.0012.000000T0000Z-170310T1800Z/ Southwest Interior-Everett and Vicinity-Tacoma Area- Admiralty Inlet Area-Hood Canal Area-North Coast-Central Coast- Bellevue and Vicinity-Seattle and Vicinity-Bremerton and Vicinity- 330 AM PST Fri Mar 10 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS MORNING... * WIND...Southwest 20 to 30 mph with gusts to 40 mph. * SOME AFFECTED LOCATIONS...Seattle, Bellevue, Everett, Olympia, Bellingham, Forks and Aberdeen. * TIMING...Until 10 am. Winds will ease late morning. * IMPACTS...Local power outages and downed tree limbs possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 30 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ WAZ514-101800- /O.CON.KSEW.WI.Y.0012.170310T1200Z-170310T1800Z/ Eastern Strait of Juan de Fuca- 330 AM PST Fri Mar 10 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS MORNING... * WIND...West 25 to 35 mph with gusts to 45 mph. * SOME AFFECTED LOCATIONS...Sequim and Port Angeles. * TIMING...Until 10 am. Winds easing late morning. * IMPACTS...Local power outages and downed tree limbs possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 30 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ www.weather.gov/seattle
135 WWUS76 KSEW 101417 NPWSEW URGENT - WEATHER MESSAGE National Weather Service Seattle WA 617 AM PST Fri Mar 10 2017 WAZ504-509>511-514-516-517-556-558-559-101530- /O.CAN.KSEW.WI.Y.0012.000000T0000Z-170310T1800Z/ Southwest Interior-Tacoma Area-Admiralty Inlet Area- Hood Canal Area-Eastern Strait of Juan de Fuca-North Coast- Central Coast-Bellevue and Vicinity-Seattle and Vicinity- Bremerton and Vicinity- 617 AM PST Fri Mar 10 2017 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Seattle has cancelled the Wind Advisory. Winds over the most of the interior have peaked and will be easing this morning. For Admiralty Inlet the winds will be peaking in the next couple of hours below advisory criteria. $$ WAZ507-101800- /O.CON.KSEW.WI.Y.0012.000000T0000Z-170310T1800Z/ Everett and Vicinity- 617 AM PST Fri Mar 10 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS MORNING... * WIND...Southwest 20 to 30 mph with gusts to 45 mph. * SOME AFFECTED LOCATIONS...Everett. * TIMING...Until 10 am. Winds will ease late morning. * IMPACTS...Local power outages and downed tree limbs possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 30 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ www.weather.gov/seattle
062 WWUS76 KSEW 101700 NPWSEW URGENT - WEATHER MESSAGE National Weather Service Seattle WA 900 AM PST Fri Mar 10 2017 WAZ507-101800- /O.CAN.KSEW.WI.Y.0012.000000T0000Z-170310T1800Z/ Everett and Vicinity- 900 AM PST Fri Mar 10 2017 ...WIND ADVISORY FOR EVERETT AND VICINITY HAS ENDED... The National Weather Service in Seattle has ended the Wind Advisory. Winds have eased below 30 mph and will continue to decrease through today. $$ Buehner www.weather.gov/seattle/
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before this wind advisory went out at Mar 9, 3:33 AM PST, 7 minutes earlier.
Area forecast discussion, Mar 9, 3:33 AM PST, 7 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
333 AM PST Thu Mar 9 2017
.SYNOPSIS...A strong surface low will track into southern British
Columbia tonight. The associated frontal system will move through
the area tonight as well with rain out ahead of the front
spreading over most of western Washington today. Winds will
increase quickly after midnight tonight then die down late Friday
morning as the low continues to weaken and move east. A brief
break in the action is possible Friday night into Saturday morning
before the next frontal system arrives. Temperatures will get
above normal for the first time in three weeks as early as Sunday
but weather systems will continue to move through the area into
the first part of next week.
&&
.SHORT TERM...Satellite imagery shows approaching front still
well offshore with the surface low associated with the front near
43n/140w. Doppler radar still has some spotty showers over the
area especially near the Coast, over the North Cascades and in
King county. Under cloudy skies temperatures were in the mid 30s
to lower 40s at 3 am/11z.
Surface low and frontal system will continue to move east today
with rain out ahead of the front spreading over the southwest
portion of the area later this morning and over most of the
remainder of the area this afternoon. With the front arriving from
the southwest the Northwest Interior will be the last place the
rain starts late this afternoon. Surface low just under 1000 mb
still west of 130w at 00z Friday near 46n/132w. Highs today will
be in the mid 40s.
Front moving into the area tonight with a period of moderate to
heavy rain just ahead and with the front. Going for about 2/3rd of
an inch of rain in the Seattle area between 00z and 12z Friday
with most of that falling between 00z-06z. Warmer air mass moving
into western Washington with the snow levels in the mountains
rising to 5000-6000 feet. Surface low tracking east northeast and
weakening slightly. Models are in fairly good agreement that the
low will move inland over the southern half of Vancouver Island
after midnight. Surface gradient will increase rapidly this
evening over the area and by 12z Friday the KOLM-KBLI gradient in
the plus 6 to 7 mb range. Winds right off the ground also
increasing with model 925 mb winds as high as 50 knots over
western King and southern Snohomish county 09z-12z Friday. With
the surface low weakening and tracking north will opt for a wind
advisory for most of the area beginning later tonight instead of a
high wind watch. Winds will increase quickly over area tonight
with southwest winds in the 20 to 35 mph range with gusts as high
as 50 mph beginning just after midnight. Temperatures will only
drop a couple of degrees from the highs on Thursday with lows in
the lower to mid 40s.
The low will continue to move east and weaken Friday morning.
Winds will diminish later Friday morning as the surface gradient
relaxes and the winds aloft ease with the low moving away from
the area. Will leave the advisory for southwest winds 20 to 35
mph with gusts as high as 50 mph up until 10 am for most of the
lowlands. The exception will be the Strait of Juan de Fuca where
the winds will be westerly. Satellite imagery shows not a lot of
post frontal shower activity. A convergence zone will develop over
Snohomish county and extend eastward into the Cascades. Highs
will get into the lower 50s in many locations.
Convergence zone dissipating Friday evening with a little break
in the action as a warm front lifts north of the area offshore and
the trailing cold front still west of 130w at 12z Saturday. Lows
will be in the mid and upper 30s.
Next front moving into western Washington on Saturday. The front
becomes more negatively tilted as it moves east. This will slow
down the eastward progress a touch but still by afternoon it
looks to be wet once again over the area. Highs will remain in the
lower to mid 50s.
.LONG TERM...Extended models are in good agreement that the warmer
temperatures will continue into next week breaking the streak of
almost three weeks in a row of below normal temperatures. 500 mb
heights get into the mid 560 to lower 570 dm at times with a flat
upper level ridge over the area. The ridge is not strong enough
to prevent more frontal systems from reaching western Washington
with one arriving on Sunday and another on Monday. Both the GFS
and ECMWF have a little break Tuesday into the first half of
Wednesday before the next system arrives late Wednesday. Have cut
back the pops for this time frame but will need to see more dry
model runs before taking precipitation completely out of the
forecast. Felton
&&
.AVIATION...Moderate to strong westerly flow aloft will continue
today and tonight. A warm front will spread rain across W WA today.
A cold front will move inland across the area this evening 00Z-08Z.
The associated 1004 MB surface low will move across NW WA 12Z-18Z
Friday. The air mass is already quite moist with spotty light rain
and IFR and local MVFR CIGS. The warm front will continue adding
rain to the air mass for sludgy conditions all day. Rain should
diminish this evening behind the cold front. The surface low will
raise strong S winds over the interior of W WA late tonight and
Friday morning 06Z-18Z. Strong W winds will develop over NW WA
Friday morning from around 12Z-21Z.
KSEA...A warm front will add rain to an already soggy air mass
today. A cold front will move across the area this evening. IFR and
MVFR conditions will continue through this afternoon, possibly
lifting a little to mainly MVFR behind the cold front later this
evening. Surface winds will easterly 5-10 KT today. Kam
&&
.MARINE...A strong frontal system will move across the region today
through Friday afternoon. A warm front will move across the area
today with the trailing cold front moving inland this evening. The
main event will be the associated 1004 MB surface low that will move
across the area late tonight. The low will track inland just N of
Cape Flattery late tonight then move E across the N interior. The
GFS has trended slightly weaker and slightly farther N with the low,
but it is still expected to generate gales tonight and Friday. Gales
are up for the coast tonight with southerly winds being the
strongest. The models have backed off on NW gales behind the low.
Southerly gales will affect the inland waters from Puget sound to
the Canadian border late tonight and early Friday morning. Lastly, a
westerly gale is expected in the strait Friday morning behind the
low. Inland winds will begin easing by afternoon as the low drifts E
and weakens and a surface ridge approaches the region.
A cold front will move across the area on Saturday, with additional
systems affecting the region through early next week. Kam
&&
.HYDROLOGY...No river flooding is expected through the next 7
days.
&&
.CLIMATE...Through the first 8 days of March Seattle has had 7
days with highs less than 50 degrees. This equals the total number
of days with highs below 50 for March 2013 to 2016. March 2013
had 5 days. March 2014 had 1 day. March 2015 had 0 days and March
2016 only had 1 day below 50 degrees. The average temperature for
the first 8 days of March this year in Seattle is 41.4 degrees.
In 2016 it was 49.9, 46.3 in 2015, 50.4 in 2014 and 46.7 in 2013.
In addition to the cold temperatures it has now rained in 28 out
of the last 35 days in Seattle through March 8th. With the rain
today into the weekend the water year total ( precipitation since
October 1st ) will likely be over 10 inches above normal and will
be within 2 inches of the yearly normal of 37.49 inches. The
water year total through midnight was 34.86 inches. Felton
&&
.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Wind Advisory from 1 AM to 10 AM PST Friday for Admiralty Inlet
Area-Bellevue and Vicinity-Bremerton and Vicinity-Central
Coast-East Puget Sound Lowlands-Everett and Vicinity-Hood
Canal Area-Lower Chehalis Valley Area-North Coast-San Juan
County-Seattle and Vicinity-Southwest Interior-Tacoma Area-
Western Skagit County-Western Whatcom County.
Winter Weather Advisory until 4 AM PST early this morning for
Cascades of Pierce and Lewis Counties-Cascades of Snohomish
and King Counties-Cascades of Whatcom and Skagit Counties.
Wind Advisory from 4 AM to 10 AM PST Friday for Eastern Strait
of Juan de Fuca-Western Strait of Juan De Fuca.
PZ...Gale Watch from this afternoon through Friday afternoon for
Coastal Waters From Cape Flattery To James Island 10 To 60
Nm-Coastal Waters From Cape Flattery To James Island Out 10
Nm-Coastal Waters From James Island To Point Grenville 10
To 60 Nm-Coastal Waters From James Island To Point
Grenville Out 10 Nm-Coastal Waters From Point Grenville To
Cape Shoalwater 10 To 60 Nm-Coastal Waters From Point
Grenville To Cape Shoalwater Out 10 Nm-West Entrance U.S.
Waters Strait Of Juan De Fuca.
Gale Watch from this evening through Friday afternoon for
Admiralty Inlet-Central U.S. Waters Strait Of Juan De Fuca-
East Entrance U.S. Waters Strait Of Juan De Fuca-Northern
Inland Waters Including The San Juan Islands-Puget Sound
and Hood Canal.
&&
www.weather.gov/seattle
You can see an illustrated version of this discussion at
www.weather.gov/seattle/gafd/latest_webafd.htmlThe office that day
Everything else NWS Seattle, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 9, 2:55 AM PST | Gale Warning | SEW | 36 hr | |
| Mar 9, 6:30 AM PST | Winter Weather Advisory | SEW | 31 hr | |
| Mar 9, 2:44 PM PST | Small Craft Advisory for Rough Bar | SEW | 31 hr |
Nearby
Wind Advisories in Washington, 2017Every wind advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.